Three years ago, Betty Wallwork was taking a long list of drugs. Some to help her heal from a cataract operation, another to ease the pain of an earache, and others to treat a swollen ankle and help get rid of a lingering chest cold.
She’s now warning others about what could happen when the wrong medications are mixed, after she was diagnosed with Alzheimer’s.
“I was losing my temper, walking around the house in a daze. I was saying stupid things, I was having arguments with people. I was so sick I didn’t know I was sick,” the now 85-year-old Ontario woman told Go Public.
Experts say the wrong mix of drugs can cause unexpected cognitive side-effects in seniors, including confusion, memory loss and aggression: symptoms that may be misdiagnosed as Alzheimer’s disease.
In Wallwork’s case, she took her concerns to her family doctor. “I said to the doctor, ‘It sounds like Niagara Falls in my head.'”
But instead of looking at her medications, Wallwork’s doctor gave her an Alzheimer’s test. When she failed it, her driver’s licence was taken away.
Wallwork says she left the doctor’s office angry, confused and in tears. Then she took matters into her own hands.
“I decided to prove there’s nothing wrong with me. I looked up every drug I had ever taken,” she says.
After spending hours online reading up on drug reactions, Wallwork realized her mix of medications was wasn’t improving her health, but making it worse.
“It wasn’t until I stopped taking all these medicines that I looked back and thought, ‘Oh! Did I really say that or really do that?’… I was not myself.”